Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Edurant and grapefruit
Oct 23, 2013

Dear Dr. Henry: I hope I am allowed to ask this question, which I believe, has not been asked before. In some literature, I saw this reference," foods like grapefruit will result in higher than normal doses of the medication responsible for the QT elongation. Since these specific drugs worsen the elongation of the QT wave in a dose-dependent manner, inhibition of drug metabolism raises the risks of developing a malignant torsades de pointes arrhythmia." I saw this in association to edurant, "Edurant should be used with caution when coadministered with a drug with a known risk of Torsade de Pointes." Am I reading this incorrectly? Grapefruite or its products, can increase the toxicity associated with Edurant causing the cardiac episodes, including sudden death. I apologize in advance for my non scientific language. Respectfully submitted, Frank Dashab

Response from Dr. Henry

Grapefruit juice may inhibit the liver clearance of certain drugs cleared by the CYP3A enzyme system in the liver including possibly rilpivirine so monitoring of rilpivirine effects may be worthwhile (ie consider getting an electrocardiogram if concerned). Risk if taking no other drugs with effects on the cardiac QT interval likely to be small. When consulting 2 sources that review drug interactions one reported low to no risk while the other advised monitoring so no consensus and to my knowledge no actual study with published data. KH



Previous
medicine
Next
Does haart can cause memory flaws ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement